California, 2012Heavy Snow in California, December 22, 2012
December 22, 2012 · NWS VEF · 1 event in 1 county or zone
A storm system brought isolated heavy snow to the Sierra Nevada.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system brought isolated heavy snow to the Sierra Nevada.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Dec 22, 3:26 AM PST, 3 hours 4 minutes earlier.
Area forecast discussion, Dec 22, 3:26 AM PST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
326 AM PST SAT DEC 22 2012
.SYNOPSIS...TWO STORM SYSTEMS WILL AFFECT THE REGION TODAY THROUGH
MONDAY...BRINGING TWO ROUNDS OF SIGNIFICANT SNOW AND WIND TO
THE SIERRA AND A CHANCE OF MOUNTAIN SNOW AND VALLEY RAIN TO MUCH OF
THE SOUTHERN GREAT BASIN AND MOJAVE DESERT SUNDAY NIGHT INTO MONDAY.
DRY WEATHER IS EXPECTED FOR CHRISTMAS DAY...THEN ANOTHER STORM WILL
BRING COLD TEMPERATURES AND MORE PRECIPITATION WEDNESDAY AND
THURSDAY.
&&
.SHORT TERM...TODAY THROUGH MONDAY NIGHT...AN AREA OF HIGH CLOUDS
ACROSS SOUTHEAST MOHAVE COUNTY WILL EXIT THE AREA EARLY THIS
MORNING. HOWEVER...MORE HIGH CLOUDS ARE ENHANCING ACROSS THE WESTERN
MOJAVE DESERT AND SPREADING NORTHEASTWARD INTO SOUTHERN NEVADA. AND
FINALLY...PLENTY OF MOISTURE IS STREAMING INLAND ACROSS NORTHERN
CALIFORNIA WITH RADAR SHOWING PRECIPITATION STAYING JUST TO THE
NORTHWEST OF INYO COUNTY. MODELS SIMILAR TAKING SHORTWAVE WHICH IS
DRIVING PRECIPITATION ACROSS NORTHERN CALIFORNIA DUE EAST TODAY AS
TROUGH MINORS OUT TONIGHT. PRECIPITATION WILL EVENTUALLY REACH THE
EAST SLOPES OF SIERRA IN INYO COUNTY LATER THIS MORNING. DUE TO THE
SLOWER TIMING DECIDED TO DELAY THE START OF THE WINTER WEATHER
ADVISORY UNTIL 10 AM PST. HEAVIEST SNOW STILL LOOKS TO OCCUR THIS
AFTERNOON AND EVENING THEN QUICKLY TAPERING OFF BY MIDNIGHT. BREEZY
TO LOCALLY WINDY ACROSS THE WESTERN HALF TODAY. NO WIND ADVISORY IS
NEEDED.
ACTIVE PATTERN CONTINUES WITH A SECOND SYSTEM COMING INTO THE
SOUTHERN SIERRA SUNDAY AFTERNOON AND SUNDAY NIGHT. SNOW
ACCUMULATIONS MAY BE SLIGHTLY GREATER WITH THIS SECOND SYSTEM. WILL
HOLD OFF ON ANY NEW HEADLINE AT THIS TIME...PREFER NOT TO CONFUSE
THE SITUATION. SYSTEM PROGRESS EAST ACROSS THE SOUTHERN GREAT BASIN
AND MOJAVE DESERT SUNDAY NIGHT AND MONDAY WITH SOME PRECIP LINGERING
IN LINCOLN AND MOHAVE COUNTIES INTO EARLY MONDAY EVENING. RIDGE SETS
UP BY THE END OF THE SHORT TERM EARLY TUESDAY...BRINGING DRY
WEATHER WITH SOME HIGH CLOUDS.
.LONG TERM...TUESDAY THROUGH FRIDAY...CHRISTMAS WILL BE A FAIRLY
NONDESCRIPT DAY WEATHER WISE WITH DRY...MOSTLY CLEAR CONDITIONS AND
TEMPERATURES HOLDING STEADY AT SEVERAL DEGREES BELOW NORMAL. WINDS
WILL BE LIGHT FROM THE NORTH EXCEPT POSSIBLY GUSTY ALONG THE
COLORADO RIVER VALLEY.
WEDNESDAY AND THURSDAY BRING ANOTHER STORM INTO THE REGION WITH
INCREASING CLOUDS...GUSTY WINDS AND A CHANCE OF RAIN AND SNOW.
WINTER WEATHER PRODUCTS MAY BE NECESSARY BUT GIVEN THAT THE SYSTEM
DROPS IN OVER LAND AND IS SOMEWHAT MOISTURE STARVED...A CLOSER LOOK
AT DETAILS IN THE COMING DAYS WILL BE NEEDED BEFORE COMMITTING TO
ANYTHING. SHORTWAVE RIDGING SLIDES OVER THE AREA FRIDAY WITH YET
ANOTHER STORM DEVELOPING OFF THE COAST. MODELS HAVE VARYING VIEWS ON
THE OUTCOME OF THIS ONE BUT THERE IS PLENTY OF TIME TO WATCH IT
DEVELOP. THERE IS NO REAL CHANCE FOR A TEMPERATURE REBOUND BETWEEN
MONDAY AND WEDNESDAY SO...BELOW NORMAL TEMPERATURES ARE EXPECTED TO
CONTINUE AT LEAST THROUGH FRIDAY.
&&
.AVIATION...FOR MCCARRAN...DIURNALLY DRIVEN WINDS WILL CONTINUE OVER
THE WEEKEND BEFORE AN APPROACHING WEATHER SYSTEM BRINGS INCREASING
WINDS TO THE AREA MONDAY. WIND SPEEDS IN GENERAL WILL BE SOUTHWEST
UP TO 8KTS AT NIGHT AND NORTHEAST TO EAST UP TO 6KTS DURING THE DAY.
SCT-BKN CLOUD COVER AOA 25K FEET TODAY WITH POSSIBLY A FEW LOWER
CLOUDS OVER THE MOUNTAINS.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A WEATHER SYSTEM PASSING NORTH OF THE AREA WILL BRING
AN INCREASE IN WEST TO SOUTHWEST WINDS TO THE SIERRA...NORTHERN
ZONES AND THE MOJAVE DESERT TODAY. WINDS WILL LIGHTER OVERALL ON
SUNDAY EXCEPT IN THE WESTERN MOJAVE DESERT WHERE GUSTY WEST WINDS
WILL CONTINUE. MAINLY HIGH CLOUDS AOA 25K FEET TODAY EXCEPT OVER THE
SIERRA WHERE LOW CIGS AND REDUCED VISIBILITY ARE FORECAST. KBIH
COULD SEE A FEW SHOWERS THIS AFTERNOON AND CIGS DOWN TO 5K FEET.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO MIDNIGHT PST
TONIGHT FOR CAZ519.
&&
PIERCE/SALMEN
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Dec 22, 4:57 AM PST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
457 AM PST SAT DEC 22 2012
CAZ519-230800-
EASTERN SIERRA SLOPES-
457 AM PST SAT DEC 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT FROM 10 AM THIS MORNING
THROUGH MIDNIGHT TONIGHT. NEW ACCUMULATIONS OF 4 TO 8 INCHES ABOVE
7000 FEET...WITH GREATER THAN A FOOT POSSIBLE ABOVE 9500 FEET.
THOSE HEADING INTO THE HIGH SIERRA ON HIGHWAY 168...WHITNEY PORTAL
ROAD AND ROCK CREEK ROAD CAN EXPECT REDUCED VISIBILITIES IN SNOW AND
BLOWING SNOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
AFTER A BRIEF BREAK SUNDAY MORNING...A SECOND SYSTEM WILL IMPACT
THE EASTERN SIERRA SLOPES ON INYO COUNTY SUNDAY AFTERNOON THROUGH
SUNDAY NIGHT. IN TIME...AN ADDITIONAL WINTER WEATHER ADVISORY MAY
BE NEEDED. CHRISTMAS DAY WILL BE DRY BUT ANOTHER STORM SYSTEM WILL
IMPACT THE AREA WEDNESDAY AND THURSDAY WITH ADDITIONAL SNOW AND WIND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ001>003-036-CAZ520>527-NVZ014>022-230800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-OWENS VALLEY-
WHITE MOUNTAINS OF INYO COUNTY-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
457 AM PST SAT DEC 22 2012 /557 AM MST SAT DEC 22 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
NO WEATHER HAZARDS ARE EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A STORM SYSTEM WILL PRODUCE VALLEY RAIN AND MOUNTAIN SNOW SUNDAY
NIGHT AND MONDAY. NEW ACCUMULATIONS IN THE MOUNTAINS LOOKS TO BE
BETWEEN 1 AND 3 INCHES. BREEZY TO LOCALLY WINDY IN THE MOUNTAINS
AT TIMES. CHRISTMAS DAY WILL BE DRY. ANOTHER STORM SYSTEM WILL
IMPACT THE AREA WEDNESDAY AND THURSDAY WITH ADDITIONAL RAIN...SNOW
AND WIND. THOSE PLANNING TRAVEL AFTER CHRISTMAS PLEASE KEEP
ABREAST OF THE LATEST FORECASTS AND FOR ANY POTENTIAL TRAVEL
HAZARDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Snow, Eastern Sierra Slopes of Inyo County
- When
- December 22, 6:30 AM PST to 8:30 PM PST
- Where
- Eastern Sierra Slopes of Inyo County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.511, -117.411 (the zone’s center; the record gives no point)
Nine and a half inches of snow fell at Aspendell.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, December 22, 20121 death · 1 event
- Heavy Snow in Alaska, December 22 to 26, 2012$157,000 · 1 event
- Strong Wind in New Jersey, December 22, 2012$25,000 · 21 events
- Wildfire in Texas, December 22, 2012$50,000 · 1 event
- Strong Wind in Pennsylvania, December 22, 2012$10,000 · 13 events
- Frost and Freeze in Florida, December 22 to 23, 201212 events
- High Surf in Hawaii, December 22 to 23, 201210 events
- Lake-Effect Snow in New York, December 22, 20125 events
- Strong Wind in Maryland, December 22, 2012$1,000 · 5 events
- Marine Strong Wind in Eastern Pacific Coastal Waters, December 22, 2012$4,000 · 4 events
- Strong Wind in Delaware, December 22, 2012$5,000 · 4 events
- Marine Thunderstorm Winds in Eastern Pacific Coastal Waters, December 22, 20123 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418626.